Switching from Zoloft to Welbutrin
November 1, 2016 7:06 PM   Subscribe

Almost a decade ago, I used Welbutrin for anxiety and depression. It was my first time using an anti-depressent, and I remember feeling a somewhat nervous while I was on it, like my mind was racing. I ended up on Zoloft, and I have been using it ever since with a quarter-tablet of Abilify. This works well for me, except for the weight gain. As such, I would like to give Welbutrin a try again, and i have an appointment with my doctor in two days, but I have some questions.

I have experienced Zoloft withdrawal before, mainly from forgetting to fill prescriptions in a timely manner, (and the time a year ago when I spent nine days in South Korea and forgot my pills), but beyond that, I am just curious what I can expect from this transition. Have you switched from Zoloft to Welbutrin? If so, what advice can you give me going in?

Thanks, as always for your help.
posted by 4ster to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
My apologies, I just realized that I spelled Wellbutrin incorrectly.
posted by 4ster at 7:07 PM on November 1, 2016


You might want to ask your doctor about introducing Wellbutrin while lowering the Zoloft dose - I was on this combo for a few years a while back and we managed to find a lower Zoloft dose that minimized side effects while also keeping the Wellbutrin from ramping my anxiety back up.
posted by augustimagination at 7:42 PM on November 1, 2016


I haven't switched from Zoloft to Wellbutrin but I have taken both SSRIs and Wellbutrin at different times. Wellbutrin is pretty "activating" especially during the first few weeks of adjustment, so you may indeed feel a little keyed-up.

One thing that helped me a lot to get used to Wellbutrin was to cut caffeine entirely, since at least for me it made those side effects way worse. I still don't drink anything stronger than decaf coffee. You may also have some insomnia. For me, it spiked when I increased my dose and then gradually went away over the course of a couple of weeks.

As augustimagination said, Wellbutrin is sometimes prescribed together with an SSRI. I thiiiink (?) the most common choice is not Zoloft but Lexapro, since it has a reputation as a "cleaner" SSRI, with less effect on norepinephrine than a lot of the older drugs (Wellbutrin also hits norepinephrine). With Wellbutrin you do have to be careful about combining it with other drugs (and alcohol) because it has a significant effect on the seizure threshold; your pdoc will have more info about that.
posted by en forme de poire at 8:05 PM on November 1, 2016


It may be worth talking to your Dr about one of the newer anti-depressants with much less side-effects like Brintellix.
posted by Sockpuppets 'R' Us at 8:44 PM on November 1, 2016 [1 favorite]


Yeah the caffeine is a bad one, I was not told about this and could not figure out what was going on for about a week, the ground actually felt elastic and spongy to walk on and it took an effort to not walk strangely.

That was the least of it's problems for me. I had to stop taking it after a few weeks as it was a waking nightmare for me ,but apparently that is not typical.
posted by boilermonster at 12:24 AM on November 2, 2016


Wellbutrin was awful for me. chest pains, panic attacks.
posted by [tk] at 10:24 AM on November 2, 2016


When I started Wellbutrin I had about a week during which I felt like I'd just downed about four large cups of coffee. ("So this is what people mean when they say it's one of the 'speedier' antidepressants," I commented to my spouse at the time.) That passed, and since then I haven't had problems with it. It might be worth trying again with the idea of giving it at least 10 days before you decide whether to continue or discontinue it.

Best wishes — I hope you find something that works for you. (With the usual disclaimers that I am not a doctor, your mileage may vary, you should consult your health professionals, etc., I have found that supplementing with iron, vitamins B and D, and fish oil makes the Wellbutrin far more effective against the depression without increasing its side effects. If your doctor thinks these won't hurt, it might be worth trying.)
posted by Lexica at 4:49 PM on November 2, 2016


« Older Non-alcoholic beer — but for spirits? Help replace...   |   Darling, what do you DO to have such lovely... Newer »
This thread is closed to new comments.